Oregon, 2014Damaging Wind in Oregon, May 18, 2014
May 18, 2014 · NWS PQR · 1 event in 1 county or zone
Winds from a Thunderstorm resulted in a large Oak Tree falling on two vehicles downtown Portland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from a Thunderstorm resulted in a large Oak Tree falling on two vehicles downtown Portland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 18, 1:10 PM PST, 2 hours 40 minutes earlier.
Area forecast discussion, May 18, 1:10 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
210 PM PDT SUN MAY 18 2014
.SYNOPSIS...AN UPPER LEVEL LOW HAS DRIFTED INSIDE 130W AND CLOSER TO
THE COAST TODAY...PRODUCING CONTINUED COOLER AND UNSETTLED WEATHER
OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON. THE LOW WILL LINGER
NEAR THE AREA TONIGHT INTO MONDAY...AND FINALLY MOVE SOUTH TOWARD
CALIFORNIA LATER MONDAY AND TUESDAY FOR IMPROVING WEATHER MONDAY
NIGHT AND TUESDAY. DRY AND MILDER WEATHER RETURNS IN THE MIDDLE OF
THE WEEK AS AN UPPER RIDGE MOVES INTO THE PACIFIC NORTHWEST. THE NEXT
DOWNTURN IS POSSIBLE LATE IN THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LOW THAT REMAINED
CENTERED OFF THE COAST HAS NOW MOVED INSIDE OF 130W...SPREADING A LOT
OF SHOWERS ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON
THROUGHOUT TODAY AS A VORTICITY LOBE/SHORT WAVE WAS SWINGING ONSHORE.
THIS LOW WAS ACCOMPANIED BY A BIT OF ENHANCED 850 MB SOUTHWEST FLOW
INTO OUR FORECAST AREA. COOLING ALOFT FROM THE APPROACH OF THE LOW
HAS ALSO ENCOURAGED SOME OF THE SHOWERS TO DEVELOP INTO HEAVIER CELLS
WITH ISOLATED THUNDERSTORMS AROUND. HAVE HAD ONE REPORT OF A FUNNEL
CLOUD BETWEEN ST HELENS OREGON AND RIDGEFIELD WASHINGTON THAT WAS
SUPPORTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR...BUT NO
INDICATIONS THAT IT TOUCHED THE GROUND. ISSUED A SIG WX ADVY FOR THIS
STORM AS IT HEADED INTO THE SOUTH WASHINGTON CASCADES. EXPECT THE
INSTABILITY TO CONTINUE THROUGH THIS EVENING BEFORE SETTLING DOWN
FROM THE LOSS OF DAYTIME HEATING.
THERE IS A WEAK SURFACE LOW OFF THE COAST ASSOCIATED WITH THE UPPER
LOW...AND THERE WILL BE SOME LOCALLY BREEZY CONDITIONS AROUND THROUGH
THIS EVENING UNTIL THE SURFACE LOW WEAKENS MORE.
THE UPPER LOW CENTER REALLY DOES NOT MOVE MUCH OVERNIGHT TONIGHT INTO
EARLY MONDAY...SO WILL CONTINUE TO HAVE A FAIR AMOUNT OF SHOWERS
ACROSS THE AREA LATER TONIGHT INTO MONDAY...WITH ANY DECREASE IN
COVERAGE MAINLY DUE TO THE LOSS OF ANY DAYTIME HEATING OVERNIGHT. THE
LOW THEN DRIFTS SOUTH TO OFF THE NORTHERN CALIFORNIA COAST BY LATE
MONDAY. THIS MAY LEAD TO A FEW SUN BREAKS LATER IN THE DAY
MONDAY...BUT WE ARE STILL UNDER THE CYCLONIC NORTHEAST FLOW ALOFT TO
THE NORTH OF THE LOW MONDAY AFTERNOON AND EVENING...AND EXPECT MORE
SHOWERS TO DEVELOP IN THE AFTERNOON AND EVENING INITIALLY OVER THE
MOUNTAINS WHICH THEN MOVE OUT OVER THE VALLEYS. WITH SOME SUN BREAKS
POSSIBLE AND A BIT HIGHER AFTERNOON TEMPS MONDAY AFTERNOON THAN
TODAY...EXPECTED ANOTHER CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS AS WELL.
ONSHORE NORTHWEST FLOW WILL CONTINUE INTO TUESDAY...BUT A WEAK UPPER
RIDGE TRAILING THE UPPER LOW WILL MOVE INTO THE PACIFIC NORTHWEST FOR
TUESDAY. THIS SHOULD BRING EVEN MORE SUN BREAKS TUESDAY
AFTERNOON...AND PUSH TEMPS UP A COUPLE MORE DEGREES. THINGS WILL BE
MUCH DRIER TUESDAY...THOUGH CANNOT RULE OUT AN ISOLATED SHOWER OVER
THE HIGHER TERRAIN LATE IN THE DAY. THE UPPER RIDGE TAKES HOLD MORE
TUESDAY NIGHT AND WEDNESDAY...AND AFTER SOME MORNING LOW CLOUDS
WEDNESDAY MORNING IN THE CONTINUED ONSHORE FLOW...WE SHOULD SEE EVEN
MORE SUNSHINE WEDNESDAY AFTERNOON OVER OUR FORECAST AREA. TOLLESON
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL RIDGING IS
EXPECTED TO KEEP DRY AND WARMER CONDITIONS IN PLACE INTO THU. THU MAY
END UP BEING THE WARMEST DAY OF THE WEEK...WITH HIGH TEMPS FCST TO
REACH INTO THE UPPER 70S FOR THE INTERIOR LOWLANDS. AN UPPER LEVEL
LOW OVER THE GULF OF ALASKA IS MODELED TO SWING A COUPLE OF SHORTWAVE
TROUGHS TOWARD THE PAC NW FRI INTO NEXT WEEKEND. THIS MAY BRING SOME
LIGHT RAIN BACK INTO THE REGION. HOWEVER...AT THIS POINT THE EFFECTS
APPEAR TO BE MAINLY INCREASED ONSHORE FLOW..INCREASED CLOUDS...AND
COOLER TEMPS. RIDGING MAY TRY TO REBUILD OVER THE REGION LATE NEXT
WEEKEND...BUT FCST CONFIDENCE IS LOW AT THIS TIME. PYLE
&&
.AVIATION...MOIST ONSHORE FLOW CONTINUES TODAY AS LOW PRES OFFSHORE
BRING SWLY FLOW INTO THE REGION. EXPECT A MIX OF MVFR AND VFR
CONDITIONS THROUGH TONIGHT AS SHOWERS CONTINUE TO DEVELOP AND MOVE
THROUGH THE AREA. BRIEF REDUCTIONS TO IFR POSSIBLE UNDER HEAVIER
SHOWERS. HAVE HAD A FEW THUNDERSTORMS NEAR THE KPDX/KVUO AREA AND
ALSO NEAR KSLE. THIS POTENTIAL CONTINUES ACROSS THE AREA THIS
EVENING. CIGS WILL LIKELY LOWER TO MVFR ACROSS MUCH OF THE AREA AS A
WEAK TROUGH SLIDES THROUGH THE AREA AROUND 08Z MON. SHOWERS CONTINUE
ON MON WITH MIX OF MVFR/VFR AND A POTENTIAL FOR SOME THUNDERSTORMS
AGAIN MON AFTERNOON.
KPDX AND APPROACHES...GENERALLY VFR TODAY THROUGH 06Z MON...THOUGH
BRIEF REDUCTIONS TO MVFR/IFR POSSIBLE UNDER HEAVIER SHOWERS.
POTENTIAL FOR THUNDERSTORMS CONTINUES THIS EVENING. EXPECT MIX OF
MVFR/VFR OVERNIGHT WITH CIGS LIKELY IN THE 2500 TO 3500 FT RANGE.
CULLEN
&&
.MARINE...THE LOW PRES SYSTEM OFFSHORE OF THE WA COAST CONTINUES TO
SLOWLY TRACK SOUTH...AND WILL PASS THROUGH THE COASTAL WATERS LATER
TONIGHT BEFORE IT DISSIPATES OFF THE NORTHERN CA COAST MONDAY. AS THE
LOW PRES TRACKS THROUGH THE WATERS...EXPECT GUSTY S WINDS TO DEVELOP.
WINDS UP TO 20 KT...WITH OCCASIONAL GUSTS TO 25 KT...POSSIBLE THIS
AFTERNOON AND TONIGHT WITH THE PEAK LIKELY FROM 3PM TO 11PM. HIGH
PRES REBUILDS OFFSHORE LATER MON...AND N WINDS WILL INCREASE BY
MIDWEEK WITH GUSTY 25 KT WINDS POSSIBLE. SEAS WILL REMAIN 4 TO 6 FT
THROUGH MOST OF NEXT WEEK...BUT WIND DOMINATED AND CHOPPY AT TIMES.
CULLEN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, May 18, 11:56 AM PST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1256 PM PDT SUN MAY 18 2014
ORZ005-WAZ022-039-040-182045-
LOWER COLUMBIA OR-SOUTH WASHINGTON CASCADE FOOTHILLS WA-
GREATER VANCOUVER AREA WA-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY WA-
1256 PM PDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER LA CENTER...OR NEAR WOODLAND...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
A WEATHER SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM WHEN IT
WAS BETWEEN ST. HELENS AND RIDGEFIELD.
LOCATIONS IMPACTED INCLUDE...
WOODLAND...RIDGEFIELD...LA CENTER...COLUMBIA CITY...AMBOY...
CHELATCHIE...ARIEL...LAKE MERWIN AND FARGHER LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
INTERSTATE 5 BETWEEN MILE MARKERS 12 AND 22.
STATE ROUTE 503 BETWEEN MILE MARKERS 13 AND 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FUNNEL CLOUD WAS ALSO OBSERVED WITH THIS STORM. FUNNEL CLOUDS ARE
ROTATING COLUMNS OF AIR THAT DO NOT REACH THE GORUND. THUS THEY DO
NOT POSE A THREAT TO LIFE AND PROPERTY UNLESS THEY DO REACH THE
GROUND AND BECOME A TORNADO.
&&
LAT...LON 4578 12268 4590 12281 4605 12248 4593 12233
TIME...MOT...LOC 1953Z 235DEG 14KT 4590 12268
Special weather statement, May 18, 11:58 AM PST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1258 PM PDT SUN MAY 18 2014
ORZ005-WAZ022-039-040-182045-
LOWER COLUMBIA OR-SOUTH WASHINGTON CASCADE FOOTHILLS WA-
GREATER VANCOUVER AREA WA-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY WA-
1258 PM PDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER LA CENTER...OR NEAR WOODLAND...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
A WEATHER SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM WHEN IT
WAS BETWEEN ST. HELENS AND RIDGEFIELD.
LOCATIONS IMPACTED INCLUDE...
WOODLAND...RIDGEFIELD...LA CENTER...COLUMBIA CITY...AMBOY...
CHELATCHIE...ARIEL...LAKE MERWIN AND FARGHER LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
INTERSTATE 5 BETWEEN MILE MARKERS 12 AND 22.
STATE ROUTE 503 BETWEEN MILE MARKERS 13 AND 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FUNNEL CLOUD WAS ALSO OBSERVED WITH THIS STORM. FUNNEL CLOUDS ARE
ROTATING COLUMNS OF AIR THAT DO NOT REACH THE GROUND. THUS THEY DO
NOT POSE A THREAT TO LIFE AND PROPERTY UNLESS THEY DO REACH THE
GROUND AND BECOME A TORNADO.
&&
LAT...LON 4578 12268 4590 12281 4605 12248 4593 12233
TIME...MOT...LOC 1953Z 235DEG 14KT 4590 12268
Special weather statement, May 18, 1:40 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
240 PM PDT SUN MAY 18 2014
ORZ006-182215-
GREATER PORTLAND METRO AREA OR-
240 PM PDT SUN MAY 18 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN THE RALEIGH HILLS AREA...OR JUST SOUTHWEST
OF PORTLAND DOWNTOWN...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING SPOTS
AND INTERSECTIONS.
THIS STORM HAS SHOWN INDICATIONS THAT A FUNNEL CLOUD IS POSSIBLE
WITH THIS STORM. A FUNNEL CLOUD WAS REPORTED WITH A STORM NEAR
RIDGEFIELD WASHINGTON EARLIER TODAY.
LOCATIONS IMPACTED INCLUDE...
PORTLAND DOWNTOWN...PORTLAND...BEAVERTON...TIGARD...GARDEN
HOME-WHITFORD...METZGER...WEST SLOPE...WEST HAVEN-SYLVAN...THE OREGON
ZOO...WILSHIRE PARK...MT TABOR...LLOYD CENTER...SYLVAN...RALEIGH
HILLS AND SELLWOOD.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
INTERSTATE 5 BETWEEN MILE MARKERS 293 AND 304.
INTERSTATE 84 BETWEEN MILE MARKERS 1 AND 3.
U.S. HIGHWAY 26 WEST OF PORTLAND BETWEEN MILE MARKERS 70 AND 73.
U.S. HIGHWAY 26 EAST OF PORTLAND BETWEEN MILE MARKERS 1 AND 5.
U.S. HIGHWAY 30 WEST OF PORTLAND BETWEEN MILE MARKERS 1 AND 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCAL FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH ANY FLOODED
ROADWAYS.
&&
LAT...LON 4542 12278 4546 12283 4558 12265 4549 12256
TIME...MOT...LOC 2135Z 238DEG 8KT 4548 12274
Special weather statement, May 18, 2:22 PM PST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
322 PM PDT SUN MAY 18 2014
ORZ006-WAZ039-182300-
GREATER PORTLAND METRO AREA OR-GREATER VANCOUVER AREA WA-
322 PM PDT SUN MAY 18 2014
...SPECIAL WEATHER STATEMENT...
AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SOUTHEAST PORTLAND...ABOUT 5 MILES
EAST OF DOWNTOWN PORTLAND...AND IS MOVING TO THE EAST AT 10 MPH.
THIS STORM HAS BEEN PRODUCING FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND PEA SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
WASHOUGAL...PORTLAND...GRESHAM...CAMAS...TROUTDALE...MAYWOOD PARK...
...FAIRVIEW...WOOD VILLAGE...WILSHIRE PARK...MT TABOR...ROCKY
BUTTE...AND PARKROSE.
IN WASHINGTON THIS INCLUDES STATE ROUTE 14 BETWEEN MILE MARKERS 13
AND 17.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
INTERSTATE 5 BETWEEN MILE MARKERS 299 AND 302.
INTERSTATE 205 BETWEEN MILE MARKERS 17 AND 24.
INTERSTATE 84 BETWEEN MILE MARKERS 1 AND 20.
U.S. HIGHWAY 26 EAST OF PORTLAND BETWEEN MILE MARKERS 1 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4546 12268 4555 12267 4559 12232 4547 12233
TIME...MOT...LOC 2218Z 260DEG 8KT 4551 12259
ROCKEY
Thunderstorm Wind, Multnomah
- When
- May 18, 3:50 PM PST to 4:10 PM PST
- Where
- Multnomah County, Portland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Broadcast Media
- Coordinates
- 45.530, -122.650
Winds from a thunderstorm resulted in a large Oak Tree falling on two parked cars in downtown Portland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 18, 2014$77,000 · 1.75 in hail · 3 events
- Tornado and Hail in Montana, May 18, 2014EF0 · 45 events
- Tornadoes and Hail in Nebraska, May 18, 2014EF0 · 16 events
- Hail in Georgia, May 18, 20141.5 in hail · 6 events
- Hail in Wyoming, May 18, 20142.75 in hail · 5 events
- Hail in Wyoming, May 18, 20140.88 in hail · 2 events
- Flood in Iowa, May 18 to 22, 20141 event
- High Wind in California, May 18, 201452 kt wind · 1 event
- Waterspout in Eastern Pacific Coastal Waters, May 18, 20141 event
- Damaging Wind in Wyoming, May 18, 201455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516452.